Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Feb 16, 2021, 9:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 16, 2021, 6:00 PM HST. It was in force for 58 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 9:30 AM HST (19:30 UTC)
- In effect from
- Feb 16, 2021, 6:00 PM HST
- Expired
- Feb 19, 2021, 3:45 AM HST
- In force
- 58 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WGHW60 PHFO 161930 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 930 AM HST Tue Feb 16 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY TONIGHT THROUGH THURSDAY... HIZ001>004-170930- /O.NEW.PHFO.FF.A.0003.210217T0400Z-210219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 930 AM HST Tue Feb 16 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Niihau and Kauai. * From 6 PM HST this evening through Thursday afternoon * A front approaching from the northwest combined with upper level instability will bring the threat of heavy rain and thunderstorms to Kauai and Niihau tonight through Thursday. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$
7 follow-up statements
788 WGHW60 PHFO 170147 FFAHFO Flood Watch National Weather Service Honolulu HI 347 PM HST Tue Feb 16 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY TONIGHT THROUGH THURSDAY... HIZ001>004-171600- /O.CON.PHFO.FF.A.0003.210217T0400Z-210219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 347 PM HST Tue Feb 16 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * Niihau and Kauai. * Through Thursday afternoon * A front approaching from the northwest combined with upper level instability will bring the threat of heavy rain and thunderstorms to Kauai County tonight through Thursday. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Morrison
230 WGHW60 PHFO 171318 FFAHFO Flood Watch National Weather Service Honolulu HI 318 AM HST Wed Feb 17 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THURSDAY... HIZ001>004-180330- /O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 318 AM HST Wed Feb 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * Niihau and Kauai. * Through Thursday afternoon * A front approaching from the northwest combined with upper level instability will bring the threat of heavy rain and thunderstorms to Kauai County through Thursday. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ M BALLARD
291 WGHW60 PHFO 180119 FFAHFO Flood Watch National Weather Service Honolulu HI 319 PM HST Wed Feb 17 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THURSDAY... HIZ001>004-181530- /O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 319 PM HST Wed Feb 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flash Flood Watch continues for * Niihau and Kauai. * Through Thursday afternoon * Moisture along a dissipating front combined with instability from a nearly upper level trough will maintain a threat of heavy showers and thunderstorms for Kauai County tonight and into Thursday. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ WROE
855 WGHW60 PHFO 181337 FFAHFO Flood Watch National Weather Service Honolulu HI 337 AM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH THIS AFTERNOON... HIZ001>004-190245- /O.CON.PHFO.FF.A.0003.000000T0000Z-210219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 337 AM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Kauai and Niihau. * Through this afternoon * Moisture along a dissipating front combined with instability from a nearly upper level trough will maintain a threat of heavy showers and thunderstorms for Kauai County through this afternoon. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$
846 WGHW60 PHFO 182011 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 1011 AM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY OAHU AND MAUI COUNTY THROUGH TONIGHT... HIZ005>022-191015- /O.EXB.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward- Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala- Haleakala Summit- 1011 AM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Honolulu has expanded the * Flash Flood Watch to include Oahu, Maui, Molokai, Kahoolawe and Lanai. * Through late tonight * Instability associated with a upper level trough will maintain a threat of heavy showers and thunderstorms through tonight. While heavy showers will primarily affect windward areas, some leeward areas may see some heavy showers. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ HIZ001>004-191015- /O.EXT.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 1011 AM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is now in effect for * Niihau and Kauai. * Through late tonight * Moisture along a dissipating front combined with instability from a nearly upper level trough will maintain a threat of heavy showers and thunderstorms for Kauai County tonight and into Thursday. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. Urban areas may receive more significant flooding and property damage due to rapid runoff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
879 WGHW60 PHFO 190106 FFAHFO Flood Watch National Weather Service Honolulu HI 306 PM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH FOR KAUAI COUNTY OAHU AND MAUI COUNTY THROUGH TONIGHT... HIZ001>022-191515- /O.CON.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu- Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit- 306 PM HST Thu Feb 18 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Molokai, Kauai, Maui, Lanai, Niihau, Oahu and Kahoolawe. * Through late tonight * A mid- and upper-level trough will maintain a threat of heavy showers and thunderstorms through tonight. While heavy showers will primarily affect windward areas, some leeward areas may receive some heavy showers as well. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
558 WGHW60 PHFO 191345 FFAHFO Flood Watch National Weather Service Honolulu HI 345 AM HST Fri Feb 19 2021 HIZ001>022-191445- /O.CAN.PHFO.FF.A.0003.000000T0000Z-210219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit- 345 AM HST Fri Feb 19 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau and Oahu has been cancelled. The threat of flash flooding has diminished. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 16, 4:52 AM HST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 16, 4:52 AM HST, 4 hours 38 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 452 AM HST Tue Feb 16 2021 .SYNOPSIS... A cold front will stall near Kauai later tonight through Wednesday producing showers across the western islands, with periods of heavy rain and isolated thunderstorms over Kauai County. Large scale southeasterly winds will keep local scale land and sea breezes in the forecast over the smaller islands today. High pressure building in north of the state will allow moderate to breezy trade winds to return from Wednesday on into the weekend. Returning trade winds will push the frontal cloud band westward away from the islands on Thursday. Unstable conditions aloft and a high pressure ridge north of the state will keep moderate to breezy wet trade winds in the forecast through the weekend. && .DISCUSSION... The satellite imagery this morning shows an upper level low south of the Hawaiian Islands drifting slowly westward. A cold front, roughly 350 miles northwest of Kauai, will slow as it approaches the western islands. Unstable moisture over the western half of the state is enhancing shower activity for Niihau, Kauai and Oahu. Radar imagery this morning already shows unstable shower bands moving from south to north over Niihau and Kauai producing up to 1 inch per hour of rainfall. The cold front will stall near Kauai later tonight through Wednesday, as the weak upper low will be drawn northward over the western islands. Both systems will combine forces to increase shower trends over the western half of the state through Thursday. Large scale southeasterly winds will keep the smaller islands (northwest of the Big Island) in a wind shadow, allowing local scale land and sea breezes to continue into Wednesday morning. Unstable moisture over the western islands will keep wet weather in the forecast from Kauai to Oahu. Southerly to southwesterly steering winds aloft, at the 700 mb level, will tend to drive developing shower bands from south to north over these islands today. Shower activity over Kauai and Niihau will increase with locally heavy showers and isolated thunderstorms as the cold front approaches both islands. Flooding concerns for Kauai County will increase from tonight into Wednesday, however forecast confidence is not yet high enough for the issuance of a Flash Flood Watch at this time. The eastern islands will remain under a drier weather pattern with scattered showers favoring eastern slopes. The exception to this drier pattern will occur along the east to southeast slopes of the Big Island, where large scale southeasterly winds will continue to push shower bands up the mountain slopes enhancing rainfall activity from the Ka'u to Puna to Hilo districts. By Wednesday, a high pressure system moving from west to east far north of the state will build the ridge north of the islands, allowing moderate trade winds to return. The weakening cold front will stall near Kauai with showers continuing to develop over the Garden Isle through the evening hours. Northeasterly trade winds will push showers up the north and east slopes of Kauai. Showers will become heavy at times with isolated thunderstorms in the forecast. Oahu will also see increasing shower activity as prefrontal shower bands develop and move over both islands. Shower activity for the island in Maui and Hawaii Counties will turn to a more typical wet trade wind weather pattern with enhanced showers forecast along windward and mountain slopes in a fairly unstable environment. Thursday through Sunday...Trade winds will help to push the weakening frontal zone westward away from the islands on Thursday. Unsettled trade wind weather continues with wind speeds in the moderate to breezy range through the weekend. Shower activity will trend higher over windward and mountain areas, with isolated to scattered showers over leeward areas. && .AVIATION... Moderate to locally heavy showers have impacted Kauai, particularly the western slopes, for most of night thus far. Although recent radar trends indicate diminishing intensity, occasional showers and MVFR/local IFR will likely continue into the early morning. Diurnal heating and sea breeze convergence will will support deep inland convection, including a chance for thunder, over all of the islands this afternoon. Meanwhile, the cold front approaching from the west will usher in a greater threat for more widespread heavy rain and t-storms, mainly over Kauai and adj waters, by tonight. Winds will remain south to southeasterly in advance of the front. && .MARINE... High pressure will remain nearly stationary northeast of the islands today, as a cold front approaches from the northwest. This will keep moderate to fresh east to southeast winds in place over the eastern islands, with lighter winds over the western end of the state. The cold front is expected to stall near Kauai tonight through Thursday while high pressure builds eastward far to the north of the state. This will bring a return of trade winds to the island chain tonight and Wednesday, with the trades ramping up to fresh to strong levels Friday through the weekend. Small Craft Advisories may be needed for portions of the marine area due to winds/seas or a combination of the two Wednesday through the weekend. Unsettled weather including thunderstorms will be possible across portions of the waters, particularly over the western end of the state through Thursday. The current west-northwest swell is expected to slowly lower today. The swell will take a bit longer to fade over the eastern end of the state however, and as a result the High Surf Advisory has been extended until 6 PM this evening for west facing shores of the Big Island. This swell will continue to decline tonight, but will be quickly followed by a new moderate northwest swell, which will peak Wednesday through Thursday, then decline through the weekend. A new small west-northwest swell is forecast to move through over the weekend into early next week. Surf along east facing shores will trend slightly lower through mid week. East shore surf should then ramp up late in the week as trade winds increase over and upstream of the islands, possibly reaching advisory levels this weekend into early next week. Surf along south facing shores will remain small through early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Kona-Kohala. && DISCUSSION...Bohlin AVIATION...JVC MARINE...Jelsema
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.